Q&A - Leaden legs

Q: What's causing my leaden legs?

I am 58 and cycle to and from work - Caterham to central London - a distance of 17+ miles each way, five days a week, and have been doing so for months. However, I have noticed that my legs have a leaden feeling and I am wondering if the haemoglobin issue that I mention below is linked. Is this possible/ likely?

The blood donor service recently advised me that my haemoglobin level was borderline and that they would delay my next donation for three months. (They also stated that there was no need to visit my GP, but I should examine my diet and add iron rich foods.) I have recently changed from carrying water to carrying a mix of orange juice, salt and water - I don't know whether this will have any bearing.
Mike Duffy


A leaden feeling in your legs or general lethargy could certainly be down to anaemia (low haemoglobin), although this is just one possibility, and getting symptoms is unusual with 'borderline'low levels. Without knowing how hard you ride your commute, whether you ride at the weekend also, and how you schedule your recovery, it's difficult to know just what demands you're putting your body through - don't forget how important rest is!

There are many causes of anaemia, very loosely classified into decreased production of red blood cells; blood loss (which can be unnoticeable when it occurs over a long time period); or increased destruction of red cells. Dietary causes of anaemia would fall into the first category, although a lack of iron in the diet on its own is rarely a cause for iron-deficiency anaemia. While iron is plentiful in both meat and vegetables, in the latter it's in a form which is much less easy to absorb, making this type of anaemia more common in strict vegetarians. Vitamin C helps the iron absorption process, while tea (containing tannins) interferes with it.


Having said this, the treatment of any anaemia in the first instance involves identification of the root cause. Low haemoglobin is something which should be re-checked by your GP; if it's still low, then it would warrant further investigation and treatment according to the cause.
Dr Giles P Croft

Comments

Back to top